Spotlight Case: Ironing Out the Details

William Pearce, MD
Steven Yeh, MD
Jiong Yan, MD
 

Case history 

A 26-year-old Hispanic female was admitted to the hospital for complications of graft-vs-host disease after a bone marrow transplant for aplastic anemia. She had been hospitalized for a prolonged period and was receiving multiple intravenous (IV) infusions. On hospital day 87, she began to complain of photopsias and central scotomata in both eyes. 

Figure 1: Color fundus photomontage, right eye hyperpigmentation of the peripapillary and perifoveal RPE.

On examination, visual acuity was 20/200 in the right eye and 20/100 in the left eye. The intraocular pressure, pupillary and anterior segment examinations were normal. A dilated fundoscopic exam revealed clear vitreous and pink and sharp optic nerves. There was hypopigmentation of the peripapillary and perifoveal retinal pigment epithelium (RPE) with subfoveal vitelliform lesions in both eyes. The arterial vasculature was mildly attenuated, and the retinal periphery was normal in both eyes. 

Optical coherence tomography (OCT) and fundus autofluorescence (FAF) were obtained. A fluorescein angiogram (FA) could not be performed due to lack of vascular access. The OCT demonstrated hyperreflective material in the subfoveal outer retina and a vitelliform detachment in both eyes. The FAF revealed a peripapillary and perifoveal speckled, hyperautofluorescent pattern. Goldmann visual fields confirmed a cecocentral scotoma in both eyes. 

Further review of the medical record revealed that the patient had received IV infusions of at least 20 different medications, including: acyclovir, cyclosporine, deferoxamine, filgrastim, granisetron, methylprednisolone, micafungin, mycophenolate mofetil, tacrolimus, broad-spectrum antibiotics, as well as central hyperalimentation. 

What’s your diagnosis?

Bilateral, symmetric retinopathies in this young patient led to differential diagnoses of toxic, nutritional, and hereditary etiologies. This patient had previously been transfusion dependent since the development of aplastic anemia 2 years prior, and her resultant hemosiderosis was managed with subcutaneous deferoxamine during that time. 

Though no previous ophthalmic exam was documented, the patient and family denied a history of visual impairment or complaint. Due to complications from her graft-vs-host disease, medical care was withdrawn by her hematologist and further ophthalmic testing was not pursued. In this case, we believe her bilateral retinopathy is related to toxicity from chronic deferoxamine therapy.

Deferoxamine (DFO) is a classic iron-chelating agent that has been extensively used in the treatment of hemosiderosis resulting from conditions requiring frequent blood transfusions. Untreated, excess iron stores in the body become fatal secondary to cardiac, renal, and hepatic dysfunction. DFO is poorly absorbed through the gastrointestinal tract and thus must be given parenterally.[1] Though not clearly elucidated, the mechanism of toxicity is thought to be multifactorial. 

Figure 2: FAF macula, right eye. Ring of speckled hyperautofluorescence around the nerve and macula.

Figure 3: OCT macula, right eye. Thickening of the ellipsoid layer, subfoveal hyperreflective material with adjacent fluid.

In vitro studies have shown that DFO is directly toxic to RPE, but not photoreceptors, and induces apoptotic cell death in RPE cells.[7] It has also been postulated that chelation of essential trace metals can interfere with cellular function and generate oxygen free radicals that can induce retinal damage.[10] This agrees with data from Olivieri et al,[4] who found that higher DFO doses and lower systemic iron levels correlated with higher incidence of retinal toxicity. 

The first case of DFO-related retinal toxicity was reported in 1983.[4] In the 20 years of usage prior to this case, the only reports of ocular toxicity included development of cataractous changes of the lens.[3] Since then, numerous case reports and series have further confirmed the retinal and neurotoxic effects of DFO.[2][5][8][9] The most common presenting complaints include vision loss, scotoma, photopsia, dyschromatopsia and nyctalopia. Clinical findings indicative of DFO toxicity include cataract, opacification of the RPE, RPE pigmentary changes, optic disc edema or atrophy, or macular vitelliform lesions.[5-6]   

Ancillary testing is frequently advantageous in making the clinical diagnosis as well as in determining ongoing toxicity. FA can show patchy blocking of fluorescence followed by late staining of diseased retina. The presence of late hyperfluorescence has been shown to be a sign of continued retinal toxicity.[6] OCT frequently reveals disruption of outer retinal layers, thickening of the ellipsoid layer, and deposition of hyperreflective subretinal material.[11] 

Given the ability of fundus autofluorescence to detect diseased RPE, it is poised to be a major imaging modality in the detection and monitoring of DFO toxicity. A recent report described 4 common patterns seen clinically, ranging from small punctate foci of hyperautofluorescence to large patches or a generalized speckled pattern of increased autofluorescence.[10] 

Despite strong correlations between dosage and toxicity, cases of retinal toxicity have developed at dosages believed to be well within a safe level.[9] Though no clear consensus on the management of DFO retinal toxicity has been developed, anecdotal reports suggest cessation, dose reduction, or transition to alternative therapy when possible. 

Newer iron-chelating agents such as deferiprone and deferasirox are available as oral solutions. However, a recent case report suggests these drugs may also pose a potential risk to the retina.[12] Several series have reported various degrees of reversibility of retinal and optic nerve damage. Though not objectively studied, it appears that the time to withdrawal of the agent from either onset of symptoms or objective clinical evidence of toxicity, directly correlates with reversibility of damage.[8-9] 

Unfortunately, there has not been a consensus recommendation on screening and monitoring patients undergoing DFO therapy. Further research and discussion are imperative to improve guidelines to allow clinicians to safely care for patients requiring systemic treatment for hemosiderosis.  

Take-home points

  1. Critical review of the medication list is essential.
  2. There are no screening protocols for deferoxamine.
  3. Deferoxamine toxicity may be reversible when identified in a timely manner.
  4. Alterative agents exist, but toxicity profiles have not been well documented. 

References 

  1. Aaseth J, Skaug MA, Cao Y, Andersen O. Chelation in metal intoxication—Principles and paradigms [published online October 19, 2014]. J Trace Elem in Med Biol. In press. doi:10.1016/j.jtemb.2014.10.001

  2. Baath JS, Lam WC, Kirby M, Chun A. Deferoxamine-related ocular toxicity: incidence and outcome in a pediatric population. Retina. 2008;28(6):894-899. doi:10.1097/IAE.0b013e3181679f67
  3. Bloomfield SE, Markenson AL, Miller DR, Peterson CM. Lens opacities in thalassemia. J Pediatr Ophthalmol Strabismus. 1978;15(3):154-156. doi:10.3928/0191-3913-19780501-08
  4. Davies SC, Marcus RE, Hungerford JL, Miller MH, Arden GB, Huehns ER. Ocular toxicity of high-dose intravenous desferrioxamine. Lancet. 1983;2(8343):181-184. doi:10.1097/IAE.0b013e3181679f67
  5. Gonzales CR, Lin AP, Engstrom RE, Kreiger AE. Bilateral vitelliform maculopathy and deferoxamine toxicity. Retina. 2004;24(3):464-467. 
  6. Haimovici R, D'Amico DJ, Gragoudas E, Sokol S. Deferoxamine Retinopathy Study Group.The expanded clinical spectrum of deferoxamine retinopathy. Ophthalmol. 2002;109(1):164-171. 
  7. Klettner A, Koinzer S, Waetzig V, Herdegen T, Roider J. Deferoxamine mesylate is toxic for retinal pigment epithelium cells in vitro, and its toxicity is mediated by p38. Cutan Ocul Toxicol. 2010;29(2):122-129. doi:10.3109/15569521003745685
  8. Lakhanpal V, Schocket S, Jiji R. Deferoxamine (Desferal)-induced toxic retinal pigmentary degeneration and presumed optic neuropathy. Ophthalmol. 1984;91(5):443-451. 
  9. Olivieri, NF, Buncic JR, Chew E, et al. Visual and auditory neurotoxicity in patients receiving subcutaneous deferoxamine infusions. N Engl J Med. 1986;314(14):869-873. 
  10. Viola, F, Barteselli G, Dell'arti L, et al. Abnormal fundus autofluorescence results of patients in long-term treatment with deferoxamine [published .online April 4, 2012] Ophthalmol. 2012;119(8):1693-1700. doi:10.1016/j.ophtha.2012.01.039
  11. Viola, F, Barteselli G, Dell'arti L, et al. Multimodal imaging in deferoxamine retinopathy. Retina. 2014;34(7):1428-1438. doi:10.1097/IAE.0000000000000073
  12. Walia HS, Jiong Y. Reversible retinopathy associated with oral deferasirox therapy [published online July 17, 2013]. BMJ Case Rep. doi:10.1136/bcr-2013-009205.

Financial disclosures

Dr. Pearce - None.

Dr. Yeh - ABBOTT: Investigator, Grants; NOVARTIS: Investigator, Grants; BAUCH AND LOMB: Consultant, Honoraria; CLEARSIDE: Advisory Board, Investigator, Grants, Honoraria; SANTEN: Advisory Board, Honoraria

Dr. Yan - None. 

Designed and built in Chicago by Webitects